Statistics from Altmetric.com
Editor,—We read with interest the commentary and recommendations of Hodgkins et al regarding management of patients on long term steroids.1 This was recently a topic of discussion as part of a regional audit in the south west following a survey of consultant ophthalmologists’ opinions regarding the management of patients treated for giant cell arteritis. The condition does not occur under the age of 50 and is three times more common in women—that is, the population who would be treated are already at risk of osteoporosis. The survey consisted of 46 consultant replies and found that 28 (60.9%) did not manage patients with giant cell arteritis in isolation but would also refer them to medical colleagues. Of those who managed patients with giant cell arteritis in the longer term, which numbered 16, 70% did not provide prophylaxis for osteoporosis. Corticosteroids form the mainstay of treatment of giant cell arteritis and patients take them for long periods, particularly in Europe compared with the USA.2 The evidence of the usefulness of steroid sparing agents has not been forthcoming and agents such as azathioprine and hydroxychloroquine have been reported with variable efficacy.3 4 As the risk of development of corticosteroid induced osteoporosis is between 30% and 50%, it is important that an effort is made to consider its prevention and treatment when potentially long term corticosteroid treatment is being initiated.5 The survey also revealed that 22 of the consultants (48%) would prescribe H2 antagonists routinely to their patients on long term steroids although the evidence in the literature suggests that the risk of gastrointestinal complications is not significantly higher than the normal population unless non-steroidal anti-inflammatory drugs are being used concurrently.6
Editor,—In reply to the letter by Kiné et al, we note their results are similar to ours reported in theBJO.
The main thrust of our study and the letter by Kiné et al is that osteoporosis is a factor which should be strongly considered by a prescriber about to commence steroids in giant cell arteritis or polymyalgia rheumatica. This does not alter whether the instigator is an ophthalmologist, alone or in conjunction with a consultant physician. It is known the main calcium loss occurs in the first 3 months of treatment and therefore action would be best undertaken at the start of treatment.
We would entirely concur with the views expressed that azathioprine and similar drugs are only of use as steroid sparers and will not affect the course of the disease alone. We agree that their place is not substantiated in the literature at present and many clinicians remain hesitant about their usage. However, immunosuppressive agents can be used safely if they are monitored appropriately.
Although not reported in our original paper we did ask about the use of H2 antagonists and similar drugs. The survey showed that present practice is that 60% of consultant ophthalmologists will use these types of drugs when starting steroid treatment. Unless there is concurrent NSAID usage there is no increased risk of serious gastrointestinal compromise reported and this co-prescribing may be unnecessary.
We welcome the letter as furthering the debate on this difficult topic.
It is likely that drugs such as biphosphonates will be more frequently prescribed in the future although no firm indication exists as yet.